Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 8, 2014, 10:05 PM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 10:05 PM HST (08:05 UTC)
- Expired
- Aug 9, 2014, 4:00 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903
WGHW50 PHFO 090805
FFWHFO
HIC007-091100-
/O.NEW.PHFO.FF.W.0023.140809T0805Z-140809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 100 AM HST
* AT 954 PM HST...RADAR SHOWED BANDS OF HEAVY RAIN MOVING OVER
KAUAI...CAUSING A RAPID RISE OF THE HANALEI RIVER. ADDITIONAL
RAIN COULD MAKE THE RIVER LEVELS TO RISE EVEN FURTHER DURING THE
NEXT COUPLE OF HOURS...CAUSING THE CLOSURE OF PORTIONS OF KUHIO
HIGHWAY NEAR HANALEI.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED
TO...HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
2220 15931 2211 15926 2184 15944
$$
REYNES2 follow-up statements
079
WGHW50 PHFO 091053
FFWHFO
HIC007-091400-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-140809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1253 AM HST SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 400 AM HST
* AT 1242 AM HST...RADAR SHOWED HEAVY RAIN MOVING ACROSS
KAUAI...CAUSING A RAPID RISE OF THE HANALEI RIVER. ADDITIONAL
RAIN COULD MAKE THE RIVER LEVELS TO RISE EVEN FURTHER DURING THE
NEXT COUPLE OF HOURS...CAUSING THE CLOSURE OF PORTIONS OF KUHIO
HIGHWAY NEAR HANALEI.
* OTHER LOCATIONS IN THE WARNING INCLUDE...THE ISLAND OF KAUAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
2220 15931 2211 15926 2184 15944
$$
REYNES861
WGHW70 PHFO 091354
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
354 AM HST SAT AUG 9 2014
HIC007-091402-
/O.EXP.PHFO.FF.W.0023.000000T0000Z-140809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
354 AM HST SAT AUG 9 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY.
LAT...LON 2189 15960 2201 15983 2221 15971 2225 15943
2220 15931 2211 15926 2184 15944
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:30 PM HST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 8, 8:30 PM HST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST FRI AUG 8 2014 .SYNOPSIS... TROPICAL STORM ISELLE LOCATED SOUTH OF KAUAI WILL CONTINUE TO MOVE AWAY TO THE WEST TONIGHT. WEATHER CONDITIONS WILL GRADUALLY IMPROVE THROUGH SATURDAY...THEN JULIO WILL APPROACH THE ISLANDS FROM THE EAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY MONITOR THE PROGRESS OF JULIO. && .DISCUSSION... LATEST BULLETIN ON TROPICAL STORM ISELLE FROM THE CENTRAL PACIFIC HURRICANE CENTER LOCATES ISELLE ABOUT 135 MILES SW OF HONOLULU...MOVING W AT AROUND 14 MPH. OUTER RAINBANDS FROM ISELLE ARE STILL MOVING ACROSS OAHU AND KAUAI WITH RADAR SHOWING SHOWERS AFFECTING BOTH ISLANDS. WIND OBSERVATIONS DEPICT WIND SPEEDS DECREASING OVER LAND AS ISELLE CONTINUES ON A WEAKENING TREND...AND GRADUALLY MOVING AWAY FROM THE ALOHA STATE. CURRENTLY...THE ONLY AREAS REMAINING IN A TROPICAL STORM WARNING ARE THE KAUAI LEEWARD COASTAL WATERS AND THE PAILOLO CHANNEL. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS THROUGH TONIGHT. ABUNDANT MOISTURE REMAINS LINGERING ACROSS THE AREA...AS CAN BE SEEN IN 00Z SOUNDING DATA WITH PWATS CLOSE TO 2 INCHES. THIS WILL KEEP WET CONDITIONS THROUGH THE REST OF THE WEEKEND WITH HIGHEST RAINFALL FOCUSING OVER WINDWARD AND MOUNTAIN AREAS. MEANWHILE...ANOTHER TROPICAL CYCLONE MAY APPROACH THE ISLAND CHAIN LATE SAT AND SUN AS JULIO KEEP MOVING WNW ACROSS THE CENTRAL PACIFIC. LATEST BULLETIN ON JULIO LOCATES THE HURRICANE ABOUT 680 MILES E OF HILO. JULIO CONTINUES TO MOVE WNW AT 16 MPH. THE FORECAST PHILOSOPHY SHOWS JULIO PASSING A COUPLE OF HUNDRED MILES NE OF THE BIG ISLAND ON SUN. HOWEVER...AS WITH ALL TROPICAL CYCLONE PROJECTIONS...ESTIMATES IN POSITION...TRACK AND INTENSITY ARE SUBJECT TO ERROR...WHICH CAN SIGNIFICANTLY AFFECT THE IMPACTS TO THE ALOHA STATE. THE SITUATION WILL CONTINUE TO BE CLOSELY MONITORED. && .AVIATION... CONDITIONS HAVE STARTED TO IMPROVE OVER THE ISLANDS MAINLY FROM EAST TO WEST. TROPICAL STORM ISELLE IS NOW LOCATED APPROX 120 NM S OF PHLI. AIRMET TANGO REMAINS IN EFFECT FOR LOW LEVEL TURB OVER AND IMT S THRU W OF THE MOUNTAINS OF ALL ISLANDS. ALTHOUGH WIND SPEEDS HAVE EASED UP...SHOWERS ASSOCIATED WITH ISELLE ARE STILL SURROUNDING THE ISLANDS. MVFR CIGS AND VIS CAN BE EXPECTED IN THESE SHOWERS...THROUGH THE NIGHT AND AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS CURRENT. THIS WILL BE UPDATED AS NEEDED. PLEASE FOLLOW TROPICAL CYCLONE SIGMET QUEBEC SERIES FOR TROPICAL STORM ISELLE. && .MARINE... HIGH SURF ADVISORY REMAINS IN EFFECT FOR E FACING SHORES OF OAHU... MOLOKAI...MAUI AND THE BIG ISLAND THROUGH MON MORNING. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR ALL COASTAL ZONES EXCEPT FOR THE LEEWARD WATERS OF KAUAI AND THE PAILOLO CHANNEL...WHICH REMAIN UNDER A TROPICAL STORM WARNING AT THIS TIME. SEE HURRICANE LOCAL STATEMENT ON OUR WEBSITE FOR MORE DETAILS OF MARINE IMPACTS FROM ISELLE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM HST SATURDAY FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND. TROPICAL STORM WARNING FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL ZONES EXCEPT FOR KAUAI LEEWARD WATERS-KAUAI CHANNEL. && DISCUSSION/MARINE...REYNES AVIATION...M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:31 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 24 hr |
| Aug 8, 3:50 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Aug 8, 7:45 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 8, 8:35 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 8, 9:36 PM HST | Special Marine Warning | HFO | 84 min | |
| Aug 9, 4:00 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.